Ice Storm, Red Willow
- When
- January 2, 12:00 AM CST
- Where
- Red Willow forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Summary of ice event in Nebraska.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Summary of ice event in Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 1, 10:51 PM CST, 1 hour 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 951 PM MST Thu Jan 1 2026 .KEY MESSAGES... - Above normal temperatures continue through the weekend and into early next week. - Dense fog is possible over a limited portion of the area Friday evening into Saturday morning, mainly east of Hwy 83. - Potential pattern change mid to late next week. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 1113 AM MST Thu Jan 1 2026 Fairly tranquil start to the new year across the Tri-State area. Mid level ridging is present leading to the tranquil conditions. Some embedded shortwaves within the flow are leading to continuous cirrus over the forecast area which looks to keep temperatures in the 60s for the day. Weak 850mb frontogenesis is moving through the area bringing a slight cool down in temperatures initially along with turning winds to the northwest. Due to relatively no low level pressure gradients and lack flow, winds for the day are forecast to remain relatively light around 10 mph. Tonight a low pressure systems across the southern Plains is forecast to lead to the winds turning easterly. Will need to keep an eye on some patchy fog potential mainly along and east of Highway 83 as this occurs. Due to confidence currently being less than 10% in this occurring will opt to leave out of the forecast for now. Another factor playing against the fog will be a gradual increase in mid level moisture which will also help keep temperatures a little higher due to better insolation from the cloud cover. A strong 500mb vorticity maxima within one of the shortwaves is forecast to move across the area which is what is leading to the mid level moisture advection. 15Z RAP cross sections shows a deep dry layer from the surface to around around 700mb during the peak time of the vorticity moving across. I can't completely rule out a shower or two but with how deep the dry air is I would be surprise if anything but some rogue sprinkles occur. The dry layer does wane some starting around 09Z so if there can be any lingering lift then the relative better chance would be after that. If we can get any clearing or even spotty clearing overnight then temperatures may locally fall a little lower than what I have in the forecast more than likely into the mid 20s. Friday, mid level moisture is forecast to increase through the day from a weak shortwave and associated 500mb vorticity maxima just north of the area. Looking 09Z RAP cross section analysis there is around 1-2 microbars of omega between 700-550mb mainly favoring Yuma and Dundy counties. However with dry air still at the surface think sprinkles or virga is the most likely scenario currently so will add some small pops around 5% to the forecast from around 15Z-19Z. Thick mid level clouds looks most likely due to the increase in mid level moisture so have lowered high temperatures a few degrees to account for this with highs in the upper 40s across the east to the low 60s across the west. Overall winds are forecast to be light around 5-10 mph for the majority of the day but as the shortwave approaches the area the surface and 850mb wind field is forecast to increase which may lead to some increasing in winds during the mid afternoon hours with gusts around 30-35 mph. Due to cloud cover in place don't think mixing will overly deep but should max out around 5000 feet. Friday night and into Saturday morning, a better potential for fog across eastern portions of the area is seen on forecast soundings on the back end of the wave which looks to lead to more light and variable winds. Temperatures are forecast to be around freezing so will need to watch for freezing fog again. Will let at least another round of data come in before adding into the forecast to ensure the signal sticks. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 118 PM MST Thu Jan 1 2026 Starting the long term period on Saturday, ridging is forecast to develop and move back across the area. This is forecast to lead to more above normal temperatures to continue for the area into the start of the new work week. High temperatures are currently forecast in the 60s. Guidance does suggest that some southwesterly winds will be present on Sunday which would lead to the potential for some 70s as well. There could be some critical fire weather concern that day with a 25-30 knot 850mb jet in place across the area. Will continue to monitor over the next few days. Mid week, a potential pattern change is on the table. Most guidance does have a more troughiness feature to it. The big question is the timing with the trough. The deterministic GFS is the quickest with it having it affect the area in the Thursday/Friday range versus the GEFS Mean and the ECMWF are a little slower with it being more of a weekend issue. There still remains tons of spread with the overall track and how it will evolve but it will still need to monitored. Temperatures for the week remain forecast to be above normal in the 0s and 60s with the potential for cooling trend closer towards normal towards the end of the week especially if the quicker progression of the trough occurs. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 945 PM MST Thu Jan 1 2026 GLD: VFR conditions will rule through the TAF period, with ceilings confined at or above ~10,000 ft AGL. Light/variable winds will prevail through most, or all, of the 06Z TAF period. A short period of 12-17 knot N winds is possible at/around sunset Friday evening (~23Z Fri to ~03Z Sat). MCK: VFR conditions and light/variable winds will rule through the 06Z TAF period, with ceilings confined at or above ~10,000 ft AGL. Looking ahead, low ceilings and/or dense fog may develop over portions of south central Nebraska Saturday morning (~06-12Z Sat).. possibly as far west as the McCook terminal. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...Trigg LONG TERM...Trigg AVIATION...Vincent
Hazardous Weather Outlook National Weather Service Goodland KS 904 PM MST Thu Jan 1 2026 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-030415- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 904 PM MST Thu Jan 1 2026 /1004 PM CST Thu Jan 1 2026/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Vincent
The national radar mosaic for the moment the first event began.
1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308133.